The Annals of Statistics

On adaptive inference and confidence bands

Marc Hoffmann and Richard Nickl

Full-text: Open access

Abstract

The problem of existence of adaptive confidence bands for an unknown density f that belongs to a nested scale of Hölder classes over ℝ or [0, 1] is considered. Whereas honest adaptive inference in this problem is impossible already for a pair of Hölder balls Σ(r), Σ(s), rs, of fixed radius, a nonparametric distinguishability condition is introduced under which adaptive confidence bands can be shown to exist. It is further shown that this condition is necessary and sufficient for the existence of honest asymptotic confidence bands, and that it is strictly weaker than similar analytic conditions recently employed in Giné and Nickl [Ann. Statist. 38 (2010) 1122–1170]. The exceptional sets for which honest inference is not possible have vanishingly small probability under natural priors on Hölder balls Σ(s). If no upper bound for the radius of the Hölder balls is known, a price for adaptation has to be paid, and near-optimal adaptation is possible for standard procedures. The implications of these findings for a general theory of adaptive inference are discussed.

Article information

Source
Ann. Statist., Volume 39, Number 5 (2011), 2383-2409.

Dates
First available in Project Euclid: 30 November 2011

Permanent link to this document
https://projecteuclid.org/euclid.aos/1322663462

Digital Object Identifier
doi:10.1214/11-AOS903

Mathematical Reviews number (MathSciNet)
MR2906872

Zentralblatt MATH identifier
1232.62072

Subjects
Primary: 62G15: Tolerance and confidence regions
Secondary: 62G10: Hypothesis testing 62G05: Estimation

Keywords
Adaptive confidence sets nonparametric hypothesis testing

Citation

Hoffmann, Marc; Nickl, Richard. On adaptive inference and confidence bands. Ann. Statist. 39 (2011), no. 5, 2383--2409. doi:10.1214/11-AOS903. https://projecteuclid.org/euclid.aos/1322663462


Export citation

References

  • [1] Baraud, Y. (2004). Confidence balls in Gaussian regression. Ann. Statist. 32 528–551.
  • [2] Bickel, P. J. and Rosenblatt, M. (1973). On some global measures of the deviations of density function estimates. Ann. Statist. 1 1071–1095.
  • [3] Brown, L. D., Low, M. G. and Zhao, L. H. (1997). Superefficiency in nonparametric function estimation. Ann. Statist. 25 2607–2625.
  • [4] Cai, T. T. and Low, M. G. (2004). An adaptation theory for nonparametric confidence intervals. Ann. Statist. 32 1805–1840.
  • [5] Cai, T. T. and Low, M. G. (2006). Adaptive confidence balls. Ann. Statist. 34 202–228.
  • [6] Cohen, A., Daubechies, I. and Vial, P. (1993). Wavelets on the interval and fast wavelet transforms. Appl. Comput. Harmon. Anal. 1 54–81.
  • [7] Donoho, D. L., Johnstone, I. M., Kerkyacharian, G. and Picard, D. (1996). Density estimation by wavelet thresholding. Ann. Statist. 24 508–539.
  • [8] Genovese, C. and Wasserman, L. (2008). Adaptive confidence bands. Ann. Statist. 36 875–905.
  • [9] Ghosal, S., Ghosh, J. K. and van der Vaart, A. W. (2000). Convergence rates of posterior distributions. Ann. Statist. 28 500–531.
  • [10] Giné, E. and Nickl, R. (2009). An exponential inequality for the distribution function of the kernel density estimator, with applications to adaptive estimation. Probab. Theory Related Fields 143 569–596.
  • [11] Giné, E. and Nickl, R. (2009). Uniform limit theorems for wavelet density estimators. Ann. Probab. 37 1605–1646.
  • [12] Giné, E. and Nickl, R. (2010). Confidence bands in density estimation. Ann. Statist. 38 1122–1170.
  • [13] Giné, E. and Nickl, R. (2010). Adaptive estimation of a distribution function and its density in sup-norm loss by wavelet and spline projections. Bernoulli 16 1137–1163.
  • [14] Härdle, W., Kerkyacharian, G., Picard, D. and Tsybakov, A. (1998). Wavelets, Approximation, and Statistical Applications. Lecture Notes in Statistics 129. Springer, New York.
  • [15] Hoffmann, M. and Lepski, O. (2002). Random rates in anisotropic regression. Ann. Statist. 30 325–396.
  • [16] Ingster, Y. I. (1986). A minimax test of nonparametric hypotheses on the density of a distribution in Lp metrics. Teor. Veroyatnost. i Primenen. 31 384–389.
  • [17] Ingster, Y. I. (1993). Asymptotically minimax hypothesis testing for nonparametric alternatives. I. Math. Methods Statist. 2 85–114.
  • [18] Ingster, Y. I. and Suslina, I. A. (2003). Nonparametric Goodness-of-Fit Testing Under Gaussian Models. Lecture Notes in Statistics 169. Springer, New York.
  • [19] Juditsky, A. and Lambert-Lacroix, S. (2003). Nonparametric confidence set estimation. Math. Methods Statist. 12 410–428.
  • [20] Kerkyacharian, G., Nickl, R. and Picard, D. (2011). Concentration inequalities and confidence bands for needlet density estimators on compact homogeneous manifolds. Probab. Theory Related Fields. To appear.
  • [21] Korostelev, A. and Nussbaum, M. (1999). The asymptotic minimax constant for sup-norm loss in nonparametric density estimation. Bernoulli 5 1099–1118.
  • [22] Leeb, H. and Pötscher, B. M. (2006). Can one estimate the conditional distribution of post-model-selection estimators? Ann. Statist. 34 2554–2591.
  • [23] Lepskiĭ, O. V. (1990). A problem of adaptive estimation in Gaussian white noise. Teor. Veroyatnost. i Primenen. 35 459–470.
  • [24] Li, K.-C. (1989). Honest confidence regions for nonparametric regression. Ann. Statist. 17 1001–1008.
  • [25] Lounici, K. and Nickl, R. (2011). Global uniform risk bounds for wavelet deconvolution estimators. Ann. Statist. 39 201–231.
  • [26] Low, M. G. (1997). On nonparametric confidence intervals. Ann. Statist. 25 2547–2554.
  • [27] Meyer, Y. (1992). Wavelets and Operators. Cambridge Studies in Advanced Mathematics 37. Cambridge Univ. Press, Cambridge.
  • [28] Picard, D. and Tribouley, K. (2000). Adaptive confidence interval for pointwise curve estimation. Ann. Statist. 28 298–335.
  • [29] Robins, J. and van der Vaart, A. (2006). Adaptive nonparametric confidence sets. Ann. Statist. 34 229–253.
  • [30] van der Vaart, A. W. and van Zanten, J. H. (2008). Rates of contraction of posterior distributions based on Gaussian process priors. Ann. Statist. 36 1435–1463.